Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 331, NWS Shreveport, LA

July 23, 1996Marion County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 23, 1996, 4:39 PM CDT for Marion County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1996, 4:39 PM CDT (21:39 UTC)
Expired
Jul 23, 1996, 5:30 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Marion County, TX

The radar

The Shreveport radar (KSHV), 62 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 232138
SVRSHV
TXC315-232230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
439 PM CDT TUE JUL 23 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...MARION COUNTY
 
AT 436 PM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM OVER THE EXTREME EASTERN END OF LAKE O' PINES. THIS STORM
WAS MOVING SLOWLY TO THE EAST AT LESS THAN 15 MPH. LARGE HAIL AND GUSTY
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. BOATERS ON LAKE O'
PINES SHOULD TAKE COVER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
7/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:29 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 2:29 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT TUE JUL 23 1996

SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS NORTH CENTRAL AND
NORTHEAST TEXAS ALONG OUTFLOW BOUNDARY FROM MORNINGS MCS. QUICK LOOK AT
RUC MODEL INDICATES BEST MOISTURE CONVERGENCE IN WATCH AREA WITH THETAE
AXIS ALONG A FTW TO CANTON TX LINE. THIS AXIS SHIFTS EAST BY TONIGHT
WITH FURTHER DEVELOPMENT EXPECTED FURTHER SOUTH AND EAST OF PRESENT
SLS BOX. VORT AXIS SET UP ALONG NORTHEAST TEXAS TO SOUTHWEST ARK
LINE WILL MOVE EAST BY TONIGHT WITH GOOD LIFTING ALSO INDICATED
BY 12Z RUNS THIS MORNING. DECAYING MCS ACROSS SOUTHERN OK AND SOUTHERN
AR HAS WORKED OVER AIR PRETTY GOOD TODAY BUT BELIEVE ANOTHER SYSTEM
WILL FORM LATE TONIGHT ACROSS NORTHERN OK PER 12Z NGM. LIKE TIMING OF
THIS FEATURE WITH CURRENT DEVELOPMENT. WITH THETAE AXIS SHIFTING EAST
TONIGHT...PWS AROUND 2IN...ADAPS LIS -10...TTS AOA 50 AND NW FLOW
ALOFT...NEED TO BUMP FIRST PERIOD POPS TO 40 PERCENT ACROSS THE BOARD
WITH MENTION OF HEAVY RAINFALL LATE. WITH DECAYING MCS TOMORROW...LIKE
ALSO TO BUMP POPS TO AT LEAST 50 FOR TOMORROW WITH MENTION OF HEAVY
RAIN AS WELL. MOS TEMPS LOOK GOOD TONIGHT BUT MAY NEED TO LOWER AT
LEAST A CAT WITH CURRENT THINKING OF BKN TO OVC A GOOD PART OF THE
DAY AND RAINFALL FCST. WITH TCU BUILDING OUTSIDE WEST WINDOW...PRETTY
BUSY SO MUST GO...

SHV 75/91/75/94  4533       MLU 75/93/75/95  4443

BERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:25 PM CDTSevere Thunderstorm WarningSHVSmith, Wood65 min
Jul 23, 3:39 PM CDTSevere Thunderstorm WarningSHVHarrison, Rusk66 min
Jul 23, 4:07 PM CDTSevere Thunderstorm WarningSHVPanola68 min
Jul 23, 4:32 PM CDTSevere Thunderstorm WarningSHVRusk, Smith58 min
Jul 23, 4:53 PM CDTFlash Flood WarningSHVHarrison67 min
Jul 23, 4:53 PM CDTSevere Thunderstorm WarningSHVHarrison67 min
Jul 23, 5:23 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby67 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.